Iowa, 2007

Damaging Winds in Iowa, August 6, 2007

August 6, 2007 · NWS OAX · 2 events in 1 county or zone

A complex of thunderstorms that produced severe thunderstorms over parts of eastern Nebraska during the morning and early afternoon hours of August 6 left an outflow boundary that aided in additional thunderstorm development that evening. The storms developed from just northwest of Omaha to northeast of town across western Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A complex of thunderstorms that produced severe thunderstorms over parts of eastern Nebraska during the morning and early afternoon hours of August 6 left an outflow boundary that aided in additional thunderstorm development that evening. The storms developed from just northwest of Omaha to northeast of town across western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 6, 2:45 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 6, 2:45 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
345 PM CDT MON AUG 6 2007

.SHORT TERM...TONIGHT AND TUESDAY. AFTN STLT IMAGERY SHOWED
MORNING MCS AND RESULTANT MCV LIFTING NEWD FAIRLY RAPIDLY. IN
ADDITION...OUTFLOW BOUNDARY HAD PUSHED OUT OF SW IA AND ACROSS FAR
SERN NEBR AT 1930Z. ALTHOUGH SUBSIDENCE BHND MCS HAS LIMITED MORE
WIDESPREAD TSTM DVLPMENT THRU EARLY AFTN...WDLY SCT ACTIVITY AT
1930Z WAS SPREADING INTO NERN ZONES IN AREA WHERE GFS HAD DECENT
THETA E ADVCTN AT 850 MB. GENERALLY LEANED TOWARD GFS BUT AND MODEL
QPF PLACEMENT HAVEN/T BEEN HANDLING NOCTURNAL MCS PLACEMENT TOO
WELL. THE BETTER 850 MB THETA E ADVCTN SHIFTS INTO SERN ZONES IN
00Z-06Z PD SO WOULD EXPECT NEW DVLPMENT THRU THIS EVENING EITHER OVER
FAR SERN NEBR OR IN THICKENING SC/CU FIELD OVR SCNTRL NEBR TOWARD
LEFT OVR MID CLOUD DECK IN ECNTRL NEBR. THUS WL KEEP FAIRLY DECENT
POPS THIS EVENING. APPEARS 850 MB BOUNDARY AND BETTER THETA E
ADVCTN WL SHIFT TO FAR SRN ZONES OR SOUTH OF THE AREA BY TUE
MORNING AND STARTED TRIMMING BACK POPS AFT 06Z NRN ZONES.
CONVECTION LIKELY TO FIRE OVER WRN HIGH PLAINS THIS EVENING WITH
WAVE LIFTING OUT OF CO COULD ALSO CATCH SRN ZONES LATER TNGT OR
TUE AM. HEAVY RAIN REMAINS A DECENT POSSIBILITY GIVEN RICH H7
DWPTS JUST TO OUR S PER 12Z UA AND PWATS CURRENTLY IN PLACE OVR
MID MO VALLEY. SOME POSSIBILITY OF ST/FOG AGAIN EXPANDING LATER
TNGT BUT LIMITED MENTION TO NRN ZONES ATTM.

WITH BOUNDARY EXPECTED TO BE PUSHED INTO EXTREME SRN NEBR PER GFS
AND SOMEWHAT MORE MODERATE ESE FLOW OVER MUCH OF THE
CWA...PSBL LINGERING CONVECTION AND PROBABLE WIDESPREAD
CLOUDS...TIMMED BACK MOST TEMPS A BIT. THIS SHOULD KEEP MUCH IF
NOT ALL OF THE CWA BELOW HEAT ADVISORY CRITERIA...BUT SRN ZONES
WILL BEAR WATCHING. WITH STRENGTHENING AND BACKING 850 MB WINDS
INTO AFTN AND HOT/UNSTABLE AIR JUST TO OUR S...APPEARS AN
INCREASING CHC OF TSTM REDEVELOPMENT IN THE OFFING EVEN IF ACTIVITY
ISN/T ONGOING FROM REMNANTS OF A WRN HIGH PLAINS MCS AS WAS THE
CASE TDA.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY. KEPT FAIRLY HIGH POPS
GOING IN TUESDAY NIGHT THROUGH WED NIGHT PD AS HIGH PWATS
PERSIST ALONG WITH A SURFACE BOUNDARY AND SEVERAL MORE POSSIBLE
SHORTWV TROUGHS LIFTING THRU NEBR. IN FACT LIFTED POPS INTO LIKELY
CATEGORY NERN ZONES WED. ALTHOUGH 12Z GFS SUFFERS FEEDBACK ISSUES
THEN...IT DOES LIFT AN MCS ACROSS NERN ZONES THRU MIDDAY WED AND
LAST EVENINGS ENSEMBLE SREF HIT NERN ZONES FAIRLY HARD WITH LIKELY
POPS. AIRMASS REMAINS QUITE WARM THRU PD ALONG WITH HIGH DWPTS BUT
FCST BASED ON CONTINUATION OF CONVECTION AND OR DEBRIS LIMITING
HEATING SO LEFT MENTION OF MID 90S CONFINED TO SRN ZONES WED AND THU.
ALTHOUGH 12Z MODELS NOW APPEAR TO LEAVE A BOUNDARY ACROSS THE CWA
ON THU...ECMWF STILL TRIES TO PUSH IT SE OF THE CWA AFT 12Z THU.
ATTM LEFT FORECAST DRY FOR THU BUT THAT MAY NEED ADDRESSING IN
LATER FORECASTS. OTHERWISE SHOULD BE TURNING HOTTER IN FRI/SAT
PERIODS AS UPPER RIDGE BUILDS BACK. CONVECTION CHCS STILL MAY
NEED TO BE ADDED IF A FRONT DOES RETURN N IN THAT PERIOD IF IT CAN
COINCIDE WITH ANY WEAK IMPULSE THAT WOULD LIFT EWD FM THE HIGH
PLAINS. LEFT SUNDAY MAX TEMPS IN THE MID/UPPER 90S ALL BUT FAR NE
WHERE A FRONT LOOKS LIKE IT WL BE DROPPING INTO NRN PLAINS AND
POSSIBLY TWD NERN NEBR. WENT A TOUCH COOLER ON MONDAY AS ALTHO GFS
ENSEMBLES AND 12Z ECMWF REESTABLISH MAIN FRONT N OF THE CWA...A
PSBL SERLY HUMID AIRFLOW MAY PREVAIL.

&&

.AVIATION...

VARIABLE CEILINGS/VISIBILITIES WL CONT OVR KOMA...KOFK...AND KLNK
TAF SITES WITH SCT TSTMS POSSIBLE THROUGHOUT THE TAF PD. SFC FNT WL
BE MAIN FOCUS FOR TSTM ACTIVITY AND THIS FEATURE IS EXPECTED TO
REMAIN NEAR TAF SITES THRU PD. THINK MOST CEILINGS WL BE A BLEND OF
MVFR TO VFR...BUT LOCAL IFR CERTAINLY POSSIBLE IN AND AROUND TSTMS.
MAY ALSO HAVE SOME VISIBILITY RESTRICTIONS AGAIN IN THE MORNING AS
WINDS BECOME VERY LIGHT.
&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK/GRIFFIS
Hazardous weather outlook, Aug 6, 4:02 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
502 PM CDT MON AUG 6 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
502 PM CDT MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS ARE POSSIBLE THIS
EVENING AND OVERNIGHT FOR MUCH OF EASTERN NEBRASKA AND SOUTHWEST
IOWA. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
OVER SOUTHWEST OR SOUTH CENTRAL NEBRASKA AND MOVE INTO EASTERN
NEBRASKA LATER THIS EVENING AND OVERNIGHT. HEAVY RAIN IS ALSO
LIKELY WITH THE STORMS TONIGHT WHICH COULD PRODUCE SOME LOCAL
FLOODING. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
ON TUESDAY WITH DAMAGING WINDS AGAIN THE PRIMARY HAZARD.

ALSO...AREAS OF DENSE FOG ARE POSSIBLE LATE TONIGHT IN NORTHEAST
NEBRASKA...GENERALLY NORTH OF A COLUMBUS TO TEKAMAH LINE.
VISIBILITIES OF A QUARTER MILE OR LESS ARE POSSIBLE IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AS A FRONT
REMAINS IN THE AREA THROUGH WEDNESDAY NIGHT. DAMAGING WINDS WILL BE
PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS EVENING AND OVERNIGHT ACROSS
PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.

FOBERT

In the hours before

Local storm report, Aug 6, 12:12 PM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
112 PM CDT MON AUG 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     1 NW COLON              41.31N 96.62W
08/06/2007                   SAUNDERS           NE   PUBLIC

            TREE LIMBS DOWN. WINDS ESTIMATED AT 60 MPH.

&&

MILLER
Local storm report, Aug 6, 1:09 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
209 PM CDT MON AUG 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     TSTM WND DMG     GLENWOOD                41.05N 95.74W
08/06/2007                   MILLS              IA   LAW ENFORCEMENT

            A FEW TREES DOWN AND NUMEROUS LARGE LIMBS FROM AROUND THE
            CENTER OF TOWN TO EAST SIDE OF TOWN AND SOME WINDOWS
            BLOWN OUT OF BUILDINGS.

&&

LANDSVORK
Local storm report, Aug 6, 2:50 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
350 PM CDT MON AUG 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HEAVY RAIN       ELKHORN                 41.28N 96.24W
08/06/2007  M1.42 INCH       DOUGLAS            NE   NWS EMPLOYEE

            RAINFALL OF 1.42 INCHES FROM STORMS.

&&

MILLER
Local storm report, Aug 6, 2:57 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
357 PM CDT MON AUG 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HEAVY RAIN       DAVID CITY              41.25N 97.13W
08/06/2007  M1.69 INCH       BUTLER             NE   CO-OP OBSERVER

            RAINFALL FROM STORMS LATE THIS MORNING AND EARLY THIS
            AFTERNOON ON THE SOUTH END OF DAVID CITY WAS 1.69 INCHES.
            UNOFFICIAL AMOUNTS ON THE NORTH SIDE OF TOWN WERE AS HIGH
            AS 2.40 INCHES.

&&

MILLER

The radar

The Omaha radar (KOAX), 44 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pottawattamie

When
August 6, 5:50 PM CST
Where
Pottawattamie County, 0.86 mi SE of Honey Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.420, -95.860

Thunderstorm Wind, Pottawattamie

When
August 6, 6:19 PM CST
Where
Pottawattamie County, 0.69 mi N of Bentley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.390, -95.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39780, 39781.